Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2002, 5:17 PM EDT for McIntosh County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 20, 2002, 6:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:30 PM EDT | Thunderstorm Wind 50 E | Darien, GA | Several trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2866 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS52 KCHS 202117 SVRCHS GAC191-202200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MCINTOSH COUNTY IN SOUTHEAST GEORGIA. * UNTIL 600 PM EDT. * AT 516 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR CARNIGAN...OR ABOUT 5 MILES NORTHEAST OF DARIEN. THE STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. FREQUENT LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$ LAT...LON 3142 8155 3135 8132 3156 8126 3159 8150 AUSTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 20, 2:01 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 201 PM EDT SAT JUL 20 2002 WEAK BUT BROAD MID/UPPER LEVEL TROF WILL BE DRIFTING OVER THE SE STATES TONIGHT AND STAGNATING THRU MID TO LATE WEEK. A DEEPER MOISTURE PROFILE IS ON TAP ALONG WITH AN EXTENDED PERIOD OF SHEARED VORTICITY WITH OUR CWFA POSITIONED JUST E OF A ELONGATED SHEAR AXIS. TONIGHT...SRN TAIL OF VORT LOBE IS FORECAST TO PASS INTO THE REGION BEFORE STALLING SUNDAY. CONVECTIVE COVERAGE REMAINS A QUESTION OVERNIGHT AS BEST DYNAMICS REMAIN N OF OUR AREA. EXPECT COVERAGE TO INCREASE LATER THIS AFTN AS FORCING REACHES THE COAST. WILL MAKE A LAST MINUTE DECISION ON A 30 OR 40 PCNT OVERNIGHT POP. WHILE THE OVERALL PICTURE IS CLEAR THE NEXT SEVERAL DAYS...DETAILS DIFFER GREATLY ON 12Z MODELS IN RESPECT OF PLACEMENT OF SFC LOW PRES AND POCKETS OF MID LVL OMEGA. WILL KEEP CHCY MAINLY DIURNAL POPS GOING IN THIS PATTERN. HEAT INDEX PROBLEMS SHOULD BE DIMINISHED BELOW HEADLINE CRITERIA WITH A LESSER DOWNSLOPE COMPONENT AND LESS CAPPING. CWF...WK LOW PRES WILL CONT JUST INLAND OF THE COAST THRU THE WEEK. SW FLOW CONTINUES. SPEEDS OVERALL 10 TO 15 KT WITH SOME OVERNIGHT GUSTS TO 20 EXPECTED. WAVES IN THE 2 TO 4 FT RANGE. NO HEADLINES. CHS 76 93 75 90 / 30 50 30 40 SAV 75 94 74 91 / 30 50 30 40 CHL 80 91 80 87 / 30 50 30 40 NBC 76 93 75 91 / 30 50 30 40 RBW 74 94 74 91 / 30 40 30 40 .CHS... GA...NONE. SC...NONE.
In the hours before
Special weather statement, Jul 20, 12:40 PM EDT, 4 hours 37 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1240 PM EDT SAT JUL 20 2002 ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. A WARM AND UNSTABLE AIRMASS IS IN PLACE ALONG THE COASTAL SECTIONS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. A WEAK DISTURBANCE ALOFT WILL BE PASSING THROUGH THE EASTERN PORTION OF THE CAROLINAS LATE THIS AFTERNOON. THIS WILL PROVIDE AN INCREASED POTENTIAL FOR STRONG THUNDERSTORM DEVELOPMENT THROUGH THE LATE AFTERNOON AND EVENING FOR ALL COASTAL COUNTIES. A FEW SEVERE THUNDERSTORMS CAN ALSO BE EXPECTED. THE LARGEST THREAT IS FOR GUSTY WINDS OVER 45 MPH. FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH SEVERAL OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO THROUGH THIS EVENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.